Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at Sep 29, 2017, 3:49 AM EDT for 4 counties in Michigan. It took effect at Sep 30, 2017, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2017, 3:49 AM EDT (07:49 UTC)
- In effect from
- Sep 30, 2017, 12:00 AM EDT
- Expired
- Sep 30, 2017, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Lake County, MI, Mason County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 121 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
018 WWUS73 KGRR 290749 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 349 AM EDT Fri Sep 29 2017 MIZ037>040-291600- /O.NEW.KGRR.FR.Y.0003.170930T0400Z-170930T1300Z/ Mason-Lake-Osceola-Clare- Including the cities of Ludington, Baldwin, Reed City, and Clare 349 AM EDT Fri Sep 29 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... The National Weather Service in Grand Rapids has issued a Frost Advisory...which is in effect from midnight tonight to 9 AM EDT Saturday. HAZARDOUS WEATHER... * Temperatures will dip into the middle 30s tonight. * Areas of frost are expected after midnight. IMPACTS... * Late season tender vegetation will be vulnerable to the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ DUKE
3 follow-up statements
877 WWUS73 KGRR 291901 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 301 PM EDT Fri Sep 29 2017 MIZ037>040-300315- /O.CON.KGRR.FR.Y.0003.170930T0400Z-170930T1300Z/ Mason-Lake-Osceola-Clare- Including the cities of Ludington, Baldwin, Reed City, and Clare 301 PM EDT Fri Sep 29 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... HAZARDOUS WEATHER... * Temperatures will dip into the middle 30s tonight. * Areas of frost are expected after midnight. IMPACTS... * Late season tender vegetation will be vulnerable to the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
826 WWUS73 KGRR 300204 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1004 PM EDT Fri Sep 29 2017 MIZ037>040-301015- /O.CON.KGRR.FR.Y.0003.170930T0400Z-170930T1300Z/ Mason-Lake-Osceola-Clare- Including the cities of Ludington, Baldwin, Reed City, and Clare 1004 PM EDT Fri Sep 29 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY... HAZARDOUS WEATHER... * Temperatures will dip into the middle 30s tonight. * Areas of frost are expected after midnight. IMPACTS... * Late season tender vegetation will be vulnerable to the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
319 WWUS73 KGRR 300731 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 331 AM EDT Sat Sep 30 2017 MIZ037>040-301300- /O.CON.KGRR.FR.Y.0003.000000T0000Z-170930T1300Z/ Mason-Lake-Osceola-Clare- Including the cities of Ludington, Baldwin, Reed City, and Clare 331 AM EDT Sat Sep 30 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... HAZARDOUS WEATHER... * Temperatures will dip into the middle 30s tonight. * Areas of frost are expected through sunrise. IMPACTS... * Late season tender vegetation will be vulnerable to the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A Frost Advisory is issued when frost is expected to develop during the growing season. Those with agricultural interests in the advised area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ DUKE
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 29, 3:30 AM EDT, 19 minutes earlier.
Area forecast discussion, Sep 29, 3:30 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Fri Sep 29 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 330 AM EDT Fri Sep 29 2017
A cold front will progress south through the area today bringing with
it a chance for showers and isolated thunderstorms. The best chance
for precipitation will actually come early this morning through
roughly sunrise. Highs today will be seasonable in the 60s. Skies
will clear out tonight with the threat of frost across Central Lower
Michigan. Lows tonight will range from the middle 30s north to
around 40 south. A dry weekend is forecast with temperatures that
will continue to be near to below normal.
&&
.SHORT TERM...(Today through Sunday)
Issued at 330 AM EDT Fri Sep 29 2017
Two main concerns in the short term are ascertaining the chances for
showers and isolated storms today and the threat for frost tonight.
Best chances for precipitation will come this morning along and
ahead of the cold front. The cold front stretches from Northern
Lower Michigan to Southern Wisconsin at 07z. By midday models are
forecasting the front to be moving south of the area. So, expecting
showers and a few isolated storms early this morning through midday.
This afternoon, the upper shortwave will be moving off to the east
and upper cyclonic flow will be breaking down. Therefore, this
afternoon we should really only see isolated chances for
precipitation. Dry weather should be in place this evening which
will continue through the remainder of the short term.
Frost is expected across Central Lower Michigan tonight, especially
along the U.S. 10 corridor. Have issued a Frost Advisory for the
northern row of counties. Not out of the question to see the
Advisory expanded to the south a bit.
Otherwise, high pressure will be sprawled across the area this
weekend bringing dry weather. We could see a repeat of the frost
again Saturday night/Sunday morning.
.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM EDT Fri Sep 29 2017
Fair wx will continue Sunday night into early next week and
temperatures will continue to undergo a gradual moderating trend as
strong southerly flow waa develops on the back side of the sfc
ridge. High temps will reach well into the 70's Monday and into the
upper 70's to lower 80's by Tuesday.
Latest 00Z gfs guidance suggests that the dry wx pattern may finally
be broken by mid to late week as a quasi stationary frontal boundary
draped across the northern great lakes region would tend to focus
development of several rounds of rain before dry and very warm wx
would return very late in the week.
Conversely the ecmwf guidance suggests a more progressive pattern
with a cold front bringing potential for showers Wednesday and
cooler wx late in the week. So at this time we will have mention of
a chc of showers in the fcst by Wed/Thur after a prolonged period of
dry wx again from this weekend through Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM EDT Thu Sep 28 2017
VFR conditions will continue at all the terminals overnight.
Scattered showers will gradually develop from northwest to
southeast at all the terminals overnight but conditions should
remain mainly VFR. A very brief reduction to MVFR is possible in
heaviest showers. Conditions should remain VFR Friday and winds
will become northwest and increase to 10 to 15 kts with frequent
gusts to near 20 kts Friday afternoon.
&&
.MARINE...
Issued at 330 AM EDT Fri Sep 29 2017
Small Craft Advisory and Beach Hazards Statement still look good. No
changes made to these headlines. Waves should continue to come up
the remainder of the night with fairly widespread 4 footers expected
by daybreak. Cold air advection through the course of the day should
build wave heights into the 4 to 8 feet by evening. Northerly winds
of 20-30 knots look common. Wind of this magnitude in a cold air
advection regime will very efficiently build wave heights. Wind and
waves will settle down overnight with conditions trending to below
SCA/BHS criteria around 09z.
Waterspouts remain possible this morning and into the early
afternoon hours. Conditions are somewhat marginal, but with any of
the more vigorous convection a waterspout is certainly possible
forecast instability in the 500-1000 j/kg range.
&&
.HYDROLOGY...
Issued at 1112 AM EDT Thu Sep 28 2017
Area river stages continue to run at or below normal across West
Michigan. Rain chances increase tonight along and ahead of a cold
front. Model QPF suggests highest potential amounts around one
quarter inch across central Lower Michigan...with lighter amounts
as you move into southern Michigan. No river impacts are expected
from this precipitation because of the antecedent dry conditions.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
056-064-071.
Frost Advisory from midnight tonight to 9 AM EDT Saturday for
MIZ037>040.
LM...Small Craft Advisory until 5 AM EDT Saturday for LMZ844>849.
&&
SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...MWS
MARINE...DukeHazardous weather outlook, Sep 28, 4:33 AM EDT, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 433 AM EDT Thu Sep 28 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 433 AM EDT Thu Sep 28 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An isolated thunderstorm is possible on Friday. Once again, severe weather is not expected. Frost is possible Saturday morning across Central Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-290845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 433 AM EDT Thu Sep 28 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Wave heights will build into the 3 to 5 foot range overnight posing a hazard to smaller craft. Isolated waterspouts are possible tonight over Lake Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Waves will increase into the 4 to 7 foot range on Friday creating a hazard for both small water craft and swimmers. Waves will diminish late Friday night. Isolated waterspouts will remain possible on Friday, especially during the morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
In the hours before
Special weather statement, Sep 28, 11:51 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1151 PM EDT THU SEP 28 2017
MIZ037-038-290415-
Lake-Mason-
1151 PM EDT THU SEP 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEWAYGO...
SOUTHWESTERN LAKE AND MASON COUNTIES...
At 1149 PM EDT, a strong thunderstorm was located near Scottville, or
8 miles northeast of Ludington, moving southeast at 35 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Ludington... Baldwin... Ludington SP...
Scottville... Fountain... Free Soil...
Custer... Walhalla... Wolf Lake...
Locally gusty winds and briefly heavy rain will also be possible
with passage of this storm.
LAT...LON 4412 8637 4405 8576 4381 8587 4382 8617
4395 8646 4401 8649
TIME...MOT...LOC 0349Z 298DEG 37KT 4402 8632
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 11:51 PM EDT | Special Weather Statement | GRR | Lake, Mason | 24 min |
| Sep 29, 5:22 PM EDT | Special Weather Statement | GRR | Calhoun | 53 min |
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.